Results 1 to 8 of 8

Thread: Need help!! Lyrica and dry eyes

  1. #1
    Join Date
    Mar 2009
    Location
    Germany
    Posts
    113

    Need help!! Lyrica and dry eyes

    Hello there!
    Sorry that I haven't written anything here in the forum in the past months. I'm in pain - my wrists and my right leg hurt soooo much so that I nearly can't type on a keyboard.
    My doctor prescribed LYRICA because he thinks my pain is neuropathic.
    Does anyone of you have experience with this medication? I'm quite desperate because of my pain, so I really want to take it.
    But I'm also so afraid that this drug will dry out my eyes. My eye pain is bearable at the moment (thank for cyclosporin in liposome), but I would really freak out if my severe dry eye pain would come back. or worst case:
    Lyrica will not bring relieve for my neuropatic pain, but will dry out my eyes??
    My pharmicist told me that if I'm prestressed with dry eyes it is very likely that Lyrica will dry out my eyes. But for not prestressed people drye eyes are a very seldom side effect....
    What sould I do? I'm really desperate.... These damn dry eyes!!!
    Please don't hesitate to correct my English - I'm still learning

  2. #2
    Join Date
    Dec 2009
    Location
    Indiana
    Posts
    201
    I don't know if Lyrica will cause dry eyes or not. But Neurontin (gabapentin) is also used to treat neuropathic pain. So you may want to look into that as an alternative.

  3. #3
    Join Date
    Jun 2008
    Location
    edge of the desert, CA
    Posts
    328
    I took Lyrica for about 6 months a few years ago. It did not make my eyes noticeably dryer.

    If you are having neuropathic pain in your eyes it may well help that.

    You can try it and if you notice it drying your eyes too much, you can stop. I would think that the affects would go away after you have been off Lyrica for awhile.

    I believe Lyrica is similar to neurontin.

  4. #4
    Join Date
    Sep 2010
    Location
    Boston
    Posts
    4

    pain

    I also have neuropathic pain; I had dry eye pain for several years, then arthritis in my neck; rotator cuff surgery; I have read a lot about neuropathic pain; I imagine I had an empty cup and it was pretty much filled by my eye pain, so adding body pain made it overflow, now my neurons are thinking every bit of pain is an emergency, but they are overreacting. There are a number of meds for neuropathic pain, Lyrica, Gabapentin, SSRI antidepressants (and Cymbalta, just cleared for prescribing for fibromyalgia) and older antidepressants (trycyclics - which are supposed to be best) but they all worsen my dry eyes. Even the pain patches, which relieve my neck pain, make my eyes burn more; can that be good for my whole system? I'm just trading an improvement in my neck for more pain in my eyes. The books I've read on chronic pain really promote meditation, relaxation and yoga. I have started doing these and I think they will help, but I'm not convinced that my eye pain will improve with less stress or more relaxed back muscles...I talked to Dr. Korb about this and he said he will be studying the role of neurotransmitters in continued pain after the eye is improved.
    Hope this helps.

  5. #5
    Join Date
    Mar 2009
    Location
    Germany
    Posts
    113

    Thanks!!

    Thank you so much for your advice!
    I'll give lyrica a chance. If my eyes dry out, I'll ask my doctor for this gabapentin. it's really good to know that there's an alternative to lyrica. I'll start with a small dosis, 25 mg a day. We'll see....
    Greetings from the snow-white Germany!
    Susie
    Please don't hesitate to correct my English - I'm still learning

  6. #6
    Join Date
    Mar 2010
    Location
    California
    Posts
    1
    Hi Susie,
    Take extreme care when taking Lyrica. I too have neuropathy on both arms. I was on Neurontin for over 10 years and was also taking an antihypertensive during the latter half of that time. My vision was perfect during this time.

    Then I switched over the Lyrica, and during the course of 1 1/2 years, my eyes became drier and my vision became so blurry that I could barely see things.
    Since then I've been back on Neurontin for over a year now, but my dry eye appears to be permanent. I'm now on Restasis, plus other drops. My vision is clearer but the discomfort from the dry eye is a constant reminder that maybe I should've quit Lyrica sooner. Being on a antihypertensive doesn't help at all too.

    Blurry vision is one of the major side-effects of Lyrica. If you experience an increase in eye discomfort or blurry vision, be ready to seek other alternatives to your neuropathy.

  7. #7
    Join Date
    Feb 2005
    Location
    Great Lakes area
    Posts
    2,303
    I have Sjogrens and Lasik dry eyes. In treatment of my Sjogrens, I take Lyrica and I don't think it makes my eyes more dry. It does help with neuropathy.

    If you notice more dryness, you stop the med. If you don't try it, you'll never know. Good luck. Lucy
    Don't trust any refractive surgeon with YOUR eyes.

    The Dry Eye Queen

  8. #8
    Join Date
    Mar 2009
    Location
    Germany
    Posts
    113
    Thanks for your answers. I decided to try lyrica. I'm on 150 mg per day now and don't notice more dryness so far. my pain has become a litte bit better with lyrica, but my condition is still improving every day.
    I think I'll reduce the dosage when my pain is totally gone. Perhaps I can stop with lyrica after a few months. I don't dare to take this drug for a long time... not because of the risk of developing more dry eyes. The side effects in common are bad...
    but if you are in pain you take nearly each drug
    Please don't hesitate to correct my English - I'm still learning

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •